1560516350 topical steroid withdrawal

Topical steroid withdrawal (TSW): what are the symptoms and should you be worried?

Whether you’re treating eczema or another inflamed skin condition like atopic dermatitis, using topical steroids is a common and often safe way to treat symptoms when they flare up.

In some cases, however, people may develop a reliance on using topical steroids, which can cause them to experience withdrawal symptoms such as red burning skin and papulopustular rashes. This is known as topical steroid withdrawal syndrome (or red skin syndrome) — a rare adverse reaction to topical steroids, typically seen in the regular use of high potency topical corticosteroids

If you’re having success with your topical steroid treatment, you needn’t let this put you off using a topical corticosteroid. When (and if) symptoms occur, know your skin will return to normal, though it may take time. That said, more research needs to be done around topical steroid addiction and its withdrawal symptoms, so it’s important that you're aware of this rare reaction as it can be tough to deal with, especially if you make use of topical steroids for long periods.

Topical corticosteroid withdrawal can affect anyone who suddenly stops using topical steroids (such as Betnovate Cream, Eumovate Cream, Fucibet cream or Elocon scalp lotion) after having relied on them heavily for an extended period. In this article, we’ll cover what it involves, how it can manifest, how you can treat it, and how you can avoid it so you don’t need to deal with it at all.

What is topical steroid withdrawal?

Topical steroid withdrawal encompasses some unpleasant symptoms that can appear when the application and use of topical steroids are discontinued abruptly after an extended course of treatment — skin that seemed healed (or mostly healed) will suddenly develop issues once more. It’s quite rare and has only been known to affect adults, though it can last for weeks, months, or even years.

If the symptoms are similar to those of the original condition, it can be difficult to tell whether the apparent topical steroid withdrawal is a fresh issue stemming from discontinuation of the treatment, a resurgence of that original condition in the absence of the treatment that was keeping it suppressed, or some combination of the two.

Topical steroid withdrawal will develop within weeks of ceasing treatment, and will (at least initially) be confined to the area that was being treated. If you develop symptoms months after ceasing treatment, or they appear elsewhere on your body, then you’re not suffering from topical corticosteroid withdrawal.

How common is topical steroid addiction?

Addiction to topical steroid medication is rare. That said, the use of topical corticosteroids has been known to cause an adverse reaction in adults and children.

If you suspect a case of steroid addiction because of topical steroid use, it’s best to consult a trusted healthcare provider. A doctor can rule out other possible conditions like allergic reactions and atopic dermatitis — this helps expand your treatment options and stops you from undertreating the original condition.

Types of topical steroid withdrawal

When topical steroid withdrawal develops, it can be identified as one of two types, which can often get mistaken for underlying skin conditions:

Erythematoedematous

Red burning skin syndrome often referred to as steroid dermatitis, is a type of topical steroid withdrawal that typically develops in patients who’ve been using topical steroids to treat conditions similar to eczema (view our eczema treatments here).

Erythematoedematous tends to manifest as swollen, burning, reddened skin with elevated sensitivity. This type is also referred to as red skin syndrome and will cover a solid area instead of being patchy. The rash resembles atopic dermatitis and can often be mistaken for the underlying skin disorder.

Papulopustular

This type of topical steroid withdrawal typically develops in patients who’ve been using topical steroids to treat conditions similar to acne (view our acne treatments here), or even just cosmetic issues.

While papulopustular rashes present many of the same symptoms as the other type (erythematoedematous), it’s unique in producing pustules, papules, and nodules (all varieties of pimple). Note that it's not recommended to use topical corticosteroids to treat acne.

How to treat withdrawal from topical corticosteroids

There’s no perfect treatment for topical steroid withdrawal, partially because it isn’t fully understood what causes it, but also because the application of further treatments in such a situation can worsen the skin disorder. Furthermore, resuming the original treatment is a very bad idea and should thus not be considered.

If the underlying condition that you were using the topical steroid to treat returns to full force, then you may find yourself in an awkward position of being in extreme discomfort from two conditions (especially if you’ve been dealing with eczema on your face, as it’s a delicate area).

You can treat the discomfort using over-the-counter treatments such as emollients or basic antihistamines or anti-inflammatory pain relievers such as ibuprofen. Prescription treatments may be viable, but not topical steroids — perhaps simply antibiotics, if an infection is present.

The other treatment option is reintroducing similar treatment to the system through oral medication, and then gradually tapering it down before stopping it entirely, but there’s still no guarantee that this will resolve the issue. It’s mostly a matter of simply leaving the affected area of skin alone and waiting for it to recover, however long that takes.

If you suffer from topical steroid withdrawal, you should always consult your doctor as soon as possible. They will be able to give you an accurate diagnosis and initiate the best treatment for your situation.

How long does it take to get over steroid withdrawal?

Discontinuing topical steroids (moderate to high potency) can cause acute topical corticosteroid withdrawal — but how long do the symptoms last? Well, the duration of topical steroid withdrawal syndrome varies from days to months, though your skin will return to its normal condition the recovery can be slow.

How to avoid topical steroid withdrawal

The easiest way to avoid topical steroid withdrawal is to use topical steroids very carefully, particularly if you know you have a greater chance of having withdrawal issues — it’s been found that adult women prone to blushing are the most vulnerable when applying topical steroids to the skin on their faces (being so potent, the steroid creams for eczema can cause serious problems in such cases).

In essence, simply following the course of treatment prescribed to you, not exceeding the recommended dosage, frequency, or duration, will leave you fairly unlikely to develop topical steroid withdrawal. Topical steroids should normally only be used in short courses of two weeks or less, unless directed by your GP or consultant. The longer you’ve been using a treatment, the longer you should take to wean yourself off it — don’t simply stop overnight when you’ve been applying a topical steroid for a year, consult a medical professional first.

Topical steroid withdrawal might sound very concerning, but it’s an uncommon issue that you’re unlikely to develop. Even so, it’s sensible to follow treatment instructions carefully, and be prepared to wean yourself off treatment when it’s time to stop if you’ve been applying it heavily for a long period.

Related Guides

Need something else?

We stock 589 treatments for 72 conditions

Or browse all treatments or conditions

Medical professionals standing unified looking for solutions to fix your health problem